CSN Login
Members Online: 20

Xeloda Problems!!!

andreae
Posts: 238
Joined: Sep 2003

Hi everybody,

I sincerely hope yall are having a fabulous Friday night! I am having some Xeloda complications and I need some advice. My Xeloda dose was reduced from 3300 to 3000 in January when they upped my oxaliplatin from 85 to 135. I finished my Xeloda dose last Tuesday and was scheduled for a new cycle this past Tuesday, but alas, Monday morning disaster struck. I awoke with horrible, horrible abdominal pain and vomiting. I was hospitalized and they hooked me up with morphine and hydration till Wednesday afternoon. WHAT IS GOING ON? Has anyone experienced this. I am confused as to why this is the first time happening to me on a lower dose and a week after a finished my last dose of Xeloda. And the pain was pretty intense. Does anyone know of this happening? Any input would be really helpful. I'm sort of worried about sudden intense pain and my doctors are just about ready to chalk up the episode to Xeloda without further investigation. Thanks guys and have a great week-end.

Hugs to all!
Andrea

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Geez Andrea,
You have been through some tough stuff! I am sorry that I have no specific suggestions for you from my limited experience, but I do want you to know that I admire your spirit and determination...you are awesome as you deal with your situation and continue to reach out to help others!
I hope this episode has past; my onc tends to chalk everything up to chemo...and I felt worse on my second week off chemo than on any previous weeks. My surgeon reminded me that the chemo can case some major shedding of cells lining the whole digestive tract. Nice.
Hang in there; feel better; spring seems around the corner even here in Boston.
Regards, Judy

KrisS
Posts: 232
Joined: Apr 2003

Andrea- I am so sorry that you had such severe problems. I certainly don't know tons, but my worst problems tend to be the day or two after I get done with my Xeloda. Mostly I have had modest hand foot problems, but my oncologist did reduce my dose a few treatments ago because of much increased severity of the hand foot syndrome. I also had a bit of blood in my stool and also a bit of blood in my urine plus mouth sores. Seems a bit weird that you would suddenly just have severe GI signs. Could you have had an infection, food poisoning or something? Did you vomit blood or pass any blood in your stool? Were you passing normal amounts of material into your ostomy bag?

I have gotten partial obstructions at my ileostomy on 2 occasions, both caused vomiting and a great deal of agony. I can't remember if you have a colostomy or ileostomy. An ileostomy opening is smaller, so things I eat can potentially cause more problems. I try to chew things very, well as warned by my ostomy nurse. She also told me that occasionally the intestine leading to the ostomy can flip around a bit, for no good reason, pinching it off. The last time I got vomiting and cramping and noticed only watery stuff in my ostomy bag after eating steak, I went to the ER. Although the radiographs showed no obstruction, 3 liters of fluids later and some analgesic and my ostomy bag was filling normally and I was feeling much better.

Hang in there. I hope you are feeling back to normal.

Kris

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

Andreae; do you have a port? If so, they might be able to send you home with a portable hydration pump-I am on 5fu, not Xeloda-(my second round of 5fu/Oxal was also reduced, and my symptoms were more violent. Hydration plus Ativan slowed the nausea for me. If you can't get the portable hydration, try keeping hydrated with room temperature Gatorade-it's almost as good
as the hydration fluids they give you.. Bud

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Can't offer much here Andrea except support--thinking of you and praying it is nothing to serious.
luv n hugs kanga n Jen

terrical
Posts: 23
Joined: Aug 2003

Hi Andrea,

I wrote to everyone a few weeks ago about my mom having the same problem you did. She is also on Xeloda. Her first episode was Christmas Eve and the second a couple of weeks later. Her abdomin, she said, hurt worse than when she was in labor, and she was throwing up her toes. I have never seen her so sick. Both times it hit her in the evening and she recovered by daybreak. She refused to go to the hopital. When mom told her onc during her next visit, he said the pain was caused by spasms in the colon and gave her pain medication in case it came again. I didn't get to go with her to the doc or I would have asked more questions - like what causes the colon to spasm??? I did try to research her symptoms on the web. The info I found said that spasms could be caused by scar tissue left by surgery, which sometimes will cause a blockage. The article I read suggested giving the colon a rest by consuming only liquids for a day and not eating heavy meals. This has seemed to help my mother. She hasn't had another episode. I wonder, though, if the Xeloda is the culprit. Let me know what you find out from your doc. I hope you don't have to go through that pain again!

By the way, my mom was dx stageIV in July 2003,(mets to the liver). Her last scan showed no sign of the cancer - so the Xeloda seems to have worked. She is also taking Celebrex.

Terri

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network